Urine Smell--med. Side Effect?

Updated on December 04, 2007
L.I. asks from Lake in the Hills, IL
12 answers

My son was put on abuterol do to a horrible cough and then amoxicillin for an ear infection. All of a sudden his urine has such a strong smell. Could this be a side effect from one of the medicines or something I should get checked out? The urine doesnt have a particular odor I can describe it is just very strong and unusual smelling. Thanks an advanced for any help.

What can I do next?

  • Add your own comment
  • Ask your own question
  • Join the Mamapedia community
  • as inappropriate
  • this with your friends

So What Happened?

Ok thank you so much. I feel better now.

Featured Answers

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

S.A.

answers from Fort Wayne on

My oldest son has the same thing when he has had amoxicillin it does go away after the medicine is out of his system. Hope this helps.

S.

More Answers

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

D.J.

answers from Indianapolis on

It is the amoxicillin, My daughter who now 3 and I even get it when we are on antibodies or OTC medicines. Yes it us strong but when we and get done with it then the smell will go away too. I not sure why it does that. But I know what you mean.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

L.K.

answers from Indianapolis on

yep, definitely an effect from the medications. If you have ANY concerns, however, you should always listen to your heart and contact your son's healthcare provider. You know best.

wishing you all well,
L.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

B.A.

answers from Chicago on

What timing. I just noticed this same thing earlier today (well, yesterday now - it's almost 1:00 in the morning) with my granddaughter. She's on amoxicillin for strep, since Friday morning, and her first diaper of the day smelled like that. I bathed her immediately, and again with another wet diaper later on, I was smelling it again. Hadn't even thought of the medication, so I'm glad I stayed up late to check my e-mails!

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

T.J.

answers from Chicago on

Yes!!! My daughter was just put on amoxicillan a few weeks ago for the first time (she is 9 months old) for an ear infection and her urine had a certain smell to it as well. It was like a maple syrup smell. As soon as she was through with her medication the smell went away. I asked her pediatrician about it and he said that any type of antibiotic or food can change the scent of infant's urine just like it can ours. Hope that helps.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

J.D.

answers from Chicago on

Hi L.,

It is most likely an odor from the infection and also the medicines that are going through his little body. Make sure he gets plenty of fluids to flush everything through.

J.

C.D.

answers from Chicago on

That is the amoxicillin. What happens is after the amoxicillin has done it's job, a majority of the amoxicillin is excreted out of the body via urine- because it is no longer needed. You should still continue to finish the doctor prescribed length of days/dose amount of the antibiotics, but it will continue to smell until it is done. It is nothing to be worried about at all, and is completely normal.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

J.M.

answers from Elkhart on

It's from the antibotic. It's a normal side effect just be sure he drinks more liquids.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

V.V.

answers from Chicago on

He could be dehydrated, try giving more fluids and see if it makes a difference.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

S.P.

answers from Indianapolis on

Make sure he gets plenty of liquids. Don't know if you breastfeed or formula feed, but while it's usually a little early to give water, doing it while he's sick will help dilute the urine and keep him hydrated until he's better.
Hope he's all better quickly!

H.D.

answers from San Francisco on

Yep, meds will do that. If you notice blood or he complains of pain call your doctor. =)

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

S.A.

answers from Fort Wayne on

My oldest son has the same thing when he has had amoxicillin it does go away after the medicine is out of his system. Hope this helps.

S.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

K.H.

answers from Chicago on

Hi L.
Normally when you take anything like amoxcillin or penecillin there is a odor when you urine. My son has had the same as well as my self. If you still are not sure call the doctor.
K. H

Next question: Curious About Odor from Ear --- Ear Infection??